| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Trileptal Improves Vision?

Q. I was recently diagnosed with bipolar disorder and started taking Trileptal last week. Yesterday, after cleaning my glasses repeatedly, I realized that I don't need them anymore. I have been nearsighted for 43 years. Is this a side effect of Trileptal and if so, will it last?

A. I must admit, that's a new one on me! According to the product information on Trileptal in the 2002 Physician's Desk Reference (PDR), about 10% of patients will experience some type of vision abnormality, and a few may experience abnormal accommodation--this has to do with your eyes adjusting to viewing objects at varying distances. But I'm not aware of any published case reports of Trileptal or related agents actually correcting somebody's vision, nor did my literature search turn up anything on this phenomenon.

I would suggest discussing this interesting effect with your prescribing physician. If the medication helps you with your bipolar disorder and improves your vision, you will undoubtedly want to thank your doctor for the great treatment! (P.S. I have no idea whether this effect, if due to the Trileptal, will last).

April 2003

Disclaimer Back to Ask the Expert